Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 12, NWS Tallahassee, FL

October 3, 20145 counties in Alabama; Walton County, Florida

NWS Tallahassee, FL issued this red flag warning at Oct 3, 2014, 1:51 PM CDT for 5 counties in Alabama; Walton County, Florida. It took effect at Oct 4, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2014, 1:51 PM CDT (18:51 UTC)
In effect from
Oct 4, 2014, 1:00 PM CDT
Expired
Oct 4, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Tallahassee, FL

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Walton County, FL

The radar

The Ft Rucker radar (KEOX), 36 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WWUS82 KTAE 031851
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM EDT FRI OCT 3 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT SATURDAY
FOR SOUTHEAST ALABAMA DUE TO EXPECTED 4 HOUR DURATIONS OF RELATIVE 
HUMIDITY VALUES LESS THAN 30 PERCENT ALONG WITH 20 FOOT WINDS OF
10 MPH OR GREATER AND KBDI VALUES OF 500 OR GREATER...

...HIGH DISPERSION INDICES ARE POSSIBLE ACROSS INLAND PORTIONS OF 
THE FLORIDA BIG BEND SATURDAY AFTERNOON...

.A VERY DRY AIRMASS WILL FILTER INTO THE TRI-STATE REGION OVER
THE WEEKEND IN THE WAKE OF A STRONG COLD FRONT. IT NOW APPEARS
THAT RED FLAG CRITERIA WILL BE MET ACROSS OUR SOUTHEAST ALABAMA
ZONES SATURDAY SO THE WATCH IS BEING REPLACED WITH A WARNING. IT
WILL BE JUST AS DRY OVER OUR GEORGIA AND FLORIDA ZONES ON SATURDAY
BUT RED FLAG CRITERIA WILL NOT BE REACHED. ON SUNDAY...MINIMUM
RELATIVE HUMIDITIES SHOULD BE EVEN LOWER BUT WINDS ARE FORECAST TO
BE LIGHT SO RED FLAG CONDITIONS ARE NOT EXPECTED.

ALZ065>069-040730-
/O.UPG.KTAE.FW.A.0007.141004T1800Z-141005T0000Z/
/O.NEW.KTAE.FW.W.0012.141004T1800Z-141005T0000Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
151 PM CDT FRI OCT 3 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT SATURDAY...

* AFFECTED AREA...COFFEE...DALE...HENRY...GENEVA...AND HOUSTON
  COUNTIES IN SOUTHEAST ALABAMA.

* WIND...NORTHWEST 10 TO 15 MPH.

* MINIMUM RELATIVE HUMIDITY...25 TO 27 PERCENT FOR AROUND 4
  HOURS.

* KBDI...ABOVE 600.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

BARRY
1 follow-up statement
209 
WWUS82 KTAE 040714
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 AM EDT SAT OCT 4 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TODAY
FOR SOUTHEAST ALABAMA DUE TO EXPECTED 4 HOUR DURATIONS OF RELATIVE
HUMIDITY VALUES LESS THAN 30 PERCENT ALONG WITH 20 FOOT WINDS OF
10 MPH OR GREATER AND KBDI VALUES OF 500 OR GREATER...

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TODAY FOR
WALTON COUNTY DUE TO EXPECTED RELATIVE HUMIDITY BELOW 28 PERCENT
ALONG WITH WINDS OF 15 MPH AND ERC VALUES ABOVE 26...

...HIGH DISPERSION INDICES ARE POSSIBLE ACROSS INLAND PORTIONS OF 
THE FLORIDA BIG BEND THIS AFTERNOON...

.BORDERLINE RED FLAG CONDITIONS ARE STILL EXPECTED FOR SOUTHEAST
ALABAMA THIS AFTERNOON. IN ADDITION...BORDERLINE RED FLAG
CONDITIONS ARE NOW EXPECTED FOR WALTON COUNTY AS WELL THANKS TO AN
ERC FORECAST OF 27 AND NORTHWEST WINDS NEAR 15 MPH. ON SUNDAY
AFTERNOON...ANOTHER VERY DRY IS EXPECTED...BUT WINDS WILL BE MUCH
LIGHTER...SO NO RED FLAG CONDITIONS ARE EXPECTED FOR SUNDAY.

FLZ007-008-108-050000-
/O.EXA.KTAE.FW.W.0012.141004T1800Z-141005T0000Z/
INLAND WALTON-CENTRAL WALTON-SOUTH WALTON-
214 AM CDT SAT OCT 4 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TODAY...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

* AFFECTED AREA...WALTON COUNTY.

* WIND...NORTHWEST AROUND 15 MPH.

* MINIMUM RELATIVE HUMIDITY...25 TO 27 PERCENT FOR AROUND 4 
  HOURS.

* ERC VALUE...27.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

ALZ065>069-050000-
/O.CON.KTAE.FW.W.0012.141004T1800Z-141005T0000Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
214 AM CDT SAT OCT 4 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TODAY...

* AFFECTED AREA...COFFEE...DALE...HENRY...GENEVA...AND HOUSTON
  COUNTIES IN SOUTHEAST ALABAMA.

* WIND...NORTHWEST AROUND 15 MPH.

* MINIMUM RELATIVE HUMIDITY...25 TO 27 PERCENT FOR AROUND 4
  HOURS.

* KBDI...ABOVE 600.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Oct 3, 10:26 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 3, 10:26 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1126 AM EDT Fri Oct 3 2014

.Near Term [Through Today]...

A broad long wave trough dominates much of North America. A sfc
low is quickly moving across the Ohio River Valley this afternoon.
The cold front is currently draped over central AL. Scattered
thunderstorms are currently well ahead of the front and will
continue to develop this afternoon. A more organized line of
thunderstorms will likely move through the area in the late
afternoon hours. Shear profiles still look to be too weak to
support organized severe weather across our forecast area today as
the most energetic part of this system will be north of the
region. That said, isolated strong to severe storms cannot be
ruled out anywhere in the forecast area this afternoon. SPC does
have our Southeast AL and GA zones in a 5% risk area for severe
storms, the primary threat being damaging straight line winds. The
cold front is expected to pass northwestern parts of the region
around 00Z and should be through the entire region by 10Z.

Today will be warm and quite muggy by October standards. Highs will
be in the mid to upper 80s with afternoon dew points in the lower
70s. Peak heat indices will be in the mid 90s along and south of
I-10. Much cooler and drier air will follow frontal passage with
the northwestern half of the forecast area dropping into the 50s
overnight.

&&

.Marine...

Southwesterly flow will gradually increase today ahead of an
approaching cold front and shift to offshore tonight as the front
moves through. Cautionary conditions are expected this afternoon
west of Apalachicola. Solid cautionary conditions are expected
overnight across the entire area with a period of advisory level
winds possible, mainly west of Apalachicola. Winds are expected to
remain near caution levels for Saturday with a decreasing trend
for Sunday.

&&

.Prev Discussion [304 AM EDT]...

.Short Term [Saturday Through Sunday]...
The front will have cleared the area by Saturday with dry weather
for the weekend. The main forecast challenge will be temperatures,
as we will likely be seeing our coolest readings since last April
on Saturday night. The MOS guidance is quite chilly indeed with
mainly low to mid 40s across the area. However, that will depend
heavily on whether the surface high ends up directly overhead with
calm winds or remains just west of the area. It may remain
centered just west of the area, so the official forecast went a
couple of degrees above MOS by blending in a little of the raw
model guidance as well. This leads to mainly middle 40s inland and
lower 50s near the coast. Daytime highs will mainly be in the 70s,
except for a few leftover lower 80s in the southeast big bend on
Saturday.

.Long Term [Sunday Night Through Friday]...
High pressure at the surface will remain in place across the
region into Monday as the mid and upper level trough amplifies
across the Eastern CONUS. Return flow from the Gulf intensifies on
Tuesday ahead of a weak frontal system moving through the Ohio
and Tennessee River Valleys. There is a good amount of
disagreement between the GFS/Euro at this time frame and beyond
with how amplified the East CONUS trough becomes. The latest Euro
solution would seem to suggest a stronger solution with greater
rain chances for our region on Tuesday with another frontal
passage. The GFS (and to some extent with the Canadian) support a
less energetic solution for Tuesday. For now, will trend the
forecast toward a less energetic (and not as wet) Tuesday. Drier
weather should return by Thursday as high pressure builds off the
Mid Atlantic Coast.

.Aviation...
[Through 06Z Saturday] VFR conditions will start the period.
However, MVFR ceilings and visibilities are expected to develop
after 08-09Z. ABY and VLD could see a period of IFR as well.
Convection will develop during the morning hours and become more
widespread during the afternoon hours. Another round of storms
will accompany a cold front which will cross the forecast area
from northwest to southeast this evening.

.Fire Weather...
Relative humidities will dip into the mid to upper 20 percent
range this weekend for all but the Valdosta region and the
southeast big bend. Minimum relative humidities in these areas
will be in the lower to mid 30 percent range. It continues to look
like the southeast Alabama area will be borderline for red flag
conditions on Saturday afternoon, so the watch will remain in
place for now. In Georgia, relative humidities may dip below 25
percent in some locations, but the wind and 10-hour fuel moisture
requirement will not reach Red Flag conditions. The Florida
panhandle and western big bend zones should meet the minimum
relative humidity requirement for both Saturday and Sunday, but
the ERC values are currently expected to remain below red flag
criteria.

.Hydrology...
Although some of the stronger storms today could produce locally
heavy rainfall in excess of 2", most areas should receive average
totals of 1" or less due to the fast moving nature of the
approaching cold front. This amount of rainfall will have little
impact on our area rivers and streams.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   87  64  78  47  76 /  70  60   0   0   0
Panama City   86  64  76  53  76 /  70  50   0   0   0
Dothan        86  55  71  44  75 /  80  40   0   0   0
Albany        86  58  73  45  74 /  70  50   0   0   0
Valdosta      86  63  77  46  73 /  60  60   0   0   0
Cross City    87  70  82  50  75 /  50  50  10   0   0
Apalachicola  85  65  79  53  75 /  60  60   0   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...Fire Weather Watch from Saturday afternoon through Saturday
     evening for Coffee-Dale-Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...MCDERMOTT/WOOL
SHORT TERM...DVD
LONG TERM...GODSEY
AVIATION...WOOL
MARINE...MCDERMOTT
FIRE WEATHER...DVD
HYDROLOGY...WOOL

In the hours before

Local storm report, Oct 3, 1:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT FRI OCT 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     4 SSW MOULTRIE          31.13N 83.81W
10/03/2014                   COLQUITT           GA   911 CALL CENTER

            SEVERAL TREES AND POWERLINES DOWN ON LOWER MEIGS RD.

&&

HARRIGAN
Local storm report, Oct 3, 1:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 PM EDT FRI OCT 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     4 W NORMAN PARK         31.27N 83.76W
10/03/2014                   COLQUITT           GA   911 CALL CENTER

            SEVERAL TREES AND POWERLINES DOWN ON SUMNER ROAD.

&&

HARRIGAN
Local storm report, Oct 3, 1:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
247 PM EDT FRI OCT 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     TSTM WND DMG     3 SSE FREEPORT          30.46N 86.12W
10/03/2014                   WALTON             FL   911 CALL CENTER

            TREES DOWN ON OLD JOLLY BAY RD.

&&

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:27 AM CDTSpecial Marine WarningTAE93 min
Oct 3, 9:41 AM CDTSevere Thunderstorm WarningTAEWalton49 min
Oct 3, 10:48 AM CDTRip Current StatementTAEGulf12 hr
Oct 3, 2:24 PM CDTSevere Thunderstorm WarningTAETaylor19 min
Oct 3, 2:55 PM CDTSmall Craft AdvisoryTAE22 hr

Nearby

Red Flag Warnings in Alabama, 2014Red Flag Warnings in Florida, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.